Virginia, 2014Dense Fog in Virginia, December 23 to 24, 2014
December 23 to 24, 2014 · NWS LWX · 6 events in 6 counties and zones
High pressure over the region resulted in light and variable winds. Moisture advection from a coastal low pressure combining with the light winds resulted in an extended period of dense fog.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the region resulted in light and variable winds. Moisture advection from a coastal low pressure combining with the light winds resulted in an extended period of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 12:04 AM EST, 56 minutes earlier.
Area forecast discussion, Dec 23, 12:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 AM EST TUE DEC 23 2014
.SYNOPSIS...
WEAK LOW PRESSURE WILL TRACK UP THE MID-ATLANTIC COAST TONIGHT
INTO TUESDAY. STRONGER LOW PRESSURE WILL PUSH NORTH ALONG THE
APPALACHIANS ON WEDNESDAY...SENDING A COLD FRONT EASTWARD
WEDNESDAY NIGHT. BREEZY CONDITIONS WILL FOLLOW THE FRONT ON
THURSDAY...THEN HIGH PRESSURE WILL BUILD BACK INTO THE REGION TO
CLOSE OUT THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
STILL HAVE POCKETS OF FREEZING OR NEAR FREEZING TEMPERATURES IN
PARTS OF WESTERN/CENTRAL MD...EASTERN WV AND INTO NORTHERN
SHENANDOAH VALLEY. WITH WAVES OF VERY LIGHT RAIN OR DRIZZLE POISED
TO MOVE NORTHWARD DURING THE OVERNIGHT...HAVE EXTENDED THE
FREEZING RAIN ADVISORY TIL 6 AM TUESDAY MORNING.
PREV...
RDR SHOWS BANDS OF RA MOVG INTO CENTRAL MD. THAT COMBINED W/ SFC
TEMPS AOA FRZG HV LET THE ADSRY XPIRE IN NRN VA. ADDED THE NEW ZN
BRK OF WRN HOWARD TO THE ADVSRY BASED ON RDR RETURN OVR AN OB SITE
REPORTING 31 DEGS. THIS IS PART OF THE MDT RAIN BAND THAT PASSED
THRU IAD 1/2 HR PRIOR. HVR RAFL DOES NOT AUTOMATICALLY LEAD TO
GREATER FZRA ACCRETION - MUCH OF THAT LIQUID WL DRAIN OFF INTO
STERAMS ETC.
A WARM FNT WILL MOVE UP THE MID-ATLANTIC COAST TONIGHT. WARM
MOIST AIR WILL CONTINUE TO OVERRUN THE SURFACE COLD AIR IN
PLACE...RESULTING IN PLENTY OF CLOUDS ALONG WITH LIGHT RAIN AND
DRIZZLE.
FOR LOCATIONS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS AS WELL
AS ALONG THE MASON-DIXON LINE...TEMPERATURES ARE A BIT COLDER
ESPECIALLY IN THE HIGHER ELEVATIONS ABOVE 1500 FEET. PRECIPITATION
WILL NOT BE AS WIDESPREAD ACROSS THESE AREAS...BUT THERE SHOULD BE
AT LEAST SOME LIGHT RAIN THAT FREEZES ON CONTACT...CAUSING THE
POTENTIAL FOR SLIPPERY ROADWAYS AND HAZARDOUS TRAVEL.
THE FREEZING RAIN ADVISORY CONTINUES UNTIL MIDNIGHT FOR LOCATIONS
NEAR THE MASON-DIXON LINE AND ACROSS PORTIONS OF EASTERN WEST
VIRGINIA. WARMER AIR IS EXPECTED TO WORK ITS WAY INTO THE AREA
TONIGHT...ALLOWING FOR PRECIPITATION ACROSS MOST AREAS TO CHANGE
TO RAIN. HOWEVER...THAT PROCESS WILL BE SLOW WITH LITTLE TO NO
WARM ADVECTION AT THE SURFACE. THEREFORE...TEMPS WILL HAVE TO BE
MONITORED BECAUSE ICING MAY PERSIST INTO LATE TONIGHT...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS.
LOW PRESSURE OFF THE MID-ATLANTIC COAST WILL CONTINUE TO MOVE
NORTHEAST AWAY FROM THE AREA TUESDAY. HIGH PRESSURE WILL CONTINUE
TO WEDGE ITSELF INTO THE MID-ATLANTIC WHILE LOW PRESSURE DEVELOPS
ALONG THE GULF COAST. LOW CLOUDS ALONG WITH AREAS OF LIGHT
RAIN...DRIZZLE AND FOG ARE EXPECTED ACROSS MOST LOCATIONS.
HOWEVER...TEMPS WILL BE WELL ABOVE FREEZING WITH MAX TEMPS RANGING
FROM THE LOWER TO MIDDLE 40S ACROSS MOST AREAS TO THE LOWER 50S IN
PORTIONS OF THE POTOMAC HIGHLANDS WHERE THE MARINE LAYER MAY MIX
OUT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
RELATIVE LULL IN ACTIVITY WILL COME TO AN END TUE EVNG AS LOPRES
EMERGES FM GLFMEX INTO THE MS/TN RVR VLYS. THERE WL BE PLENTY OF
ISENT LIFT AHD OF THE SYSTEM...WHICH WL BE THE PRIMARY FACTOR IN
PCPN GENERATION. THE SFC LOW WL HEAD TO THE GRTLKS WED...KEEPING
ENTIRE CWFA ON THE WARM /WET/ SIDE OF THE SYSTEM. A 40-50 KT LLJ WL
PASS OVHD WED...BUT VERT MIXING QUITE POOR. INSTEAD...WIND FIELD WL
BE DEDICATED TO UPGLIDE/MSTR TRANSPORT. PWAT INCR TO 1.25-1.50
INCHES...WHICH IS CLOSE TO 2SD ABV NRML FOR DATE. AM RUNNING CAT
POPS W/ MDT RAFL ATTM. WUDNT BE SURPRISED IF ELEMENTS OF HVY RAIN
PRESENT. WL WITHHOLD MENTION OF FLOODING BASED ON UNCERTAINTIES OF
EVOLUTION... BUT ITS NOT OUT OF THE REALM OF PSBLTYS. THERES DECENT
CLUSTERING OF TEMP GDNC. HV SETTLED ON A MEAN SOLN...MID 30S-MID 40S
FOR MIN-T AND 50S TO ARND 60F FOR MAXT.
ATTENDENT CDFNT WL BE DRAGGED THRU WED NGT. SMALL TIMING DIFFS BTWN
NAM/GFS...BUT EVEN THE QUICKER SOLN SUGGESTS A LT NGT /XMAS EVE/
FROPA. AHD OF FNT MARGINAL INSTBY RESIDES. GIVEN KINEMATICS...CANNOT
RULE OUT AN ISOLTD RUMBLE OR TWO OF THUNDER. CERTAINLY NOT PRIMARY
ORDER THREAT...NOR IS ANY SVR WX ANTICIPATED...BUT ENUF FOR A SCHC
THUNDER FCST. HV OPTED TO PLACE NEARER CORE OF INSTBY...WHICH IS E
OF BLURDG AND S OF DCA/NAK. CAT POPS EVERYWHERE...SPCLY IN THE EVNG.
AFTER CFP...THINK THERE WL BE A SHARP CUTOFF TO PCPN. A KEY QSTN WL
BE ON WHAT SIDE OF 11Z IT WL OCCUR. HV INCL A CHC OF SHRA E OF I-95
THU /XMAS/ MRNG DUE TO THESE TIMING CONCERNS. OTRW...W/ HV AN UPTICK
IN CAA WHICH WL FACILITATE BETTER MIXING. USED MEAN MIXED LYR FOR
20-30 KT GUSTS. DID NOT GO FOR HIER MIXING DUE TO H5 PVA WHICH WL
INHIBIT CLRG.
TRAJECTORY THU NOT THAT GREAT FOR UPSLP SHSN GENERATION...FLOW A BIT
TOO SHEARED...AND LLVL TEMPS ONLY MARGINALLY SUPPORTIVE. HV HIGH END
CHC POPS FOR AFTN SHSNRA. DRY ELSW. FLLWD MOS FOR TEMPS...WHICH WL
BE COOLER THAN WED...BUT STILL NOT BLO AVG.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY NIGHT. DRY
CONDITIONS FRIDAY AND FRIDAY NIGHT WITH HIGH PRESSURE MOVING TO
THE SOUTH AND OFFSHORE. HIGH TEMPERATURES MAY STILL BE SLIGHTLY
ABOVE NORMAL.
A COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY AND SATURDAY
NIGHT...BRINGING A CHANCE OF RAIN AND SNOW SHOWERS...MAINLY SATURDAY
NIGHT AND INTO SUNDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT AND MONDAY.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
CIGS VSBYS WILL DROP TO IFR LEVELS TNGT. LIFR CONDITIONS ARE POSSIBLE
LATE TONIGHT INTO TUESDAY. CIGS AND VSBYS MAY NOT IMPROVE ABOVE
IFR LEVELS TUESDAY. AREAS OF LIGHT RAIN AND DRIZZLE WILL AFFECT
THE TERMINALS DURING THIS TIME. RAIN MAY FREEZE ON SOME
SURFACES...ESPECIALLY ACROSS KMRB THIS EVENING.
FLGT RESTRICTIONS WL BE PREVALENT THRU WED NGT...MOSTLY AOB IFR. IN
ADDITION...THE WIND FIELD JUST OFF THE DECK WL INCR WED NGT...FOR
LKLY LLWS CONCERNS. SFC WNDS SHUD MOSTLY BE SLY.
CFP WL COME WED NGT...AOA MIDNGT FOR TERMINALS. WHILE FLGT CATS WL
IMPRV AT THAT TIME...SO WL WND GUSTS AT THE GRND. WNDS WL BECOME
WNWLY...W/ SOME GUSTS UP TO 30 KT.
FRI WL BE A MORE TRANQUIL WX DAY...W/ NO CIG OR WIND ISSUES
ANTICIPATED ATTM.
&&
.MARINE...
LOW PRESSURE WILL MOVE UP THE MID-ATLANTIC COAST TONIGHT. THE
GRADIENT SHOULD SUBSIDE TONIGHT AS THE LOW MOVES TOWARD THE
DELMARVA PENINSULA. NO MARINE HEADLINES ARE FORECAST TONIGHT
THROUGH TUESDAY. PATCHY FOG ALONG WITH AREAS OF LIGHT RAIN AND
DRIZZLE ARE EXPECTED DURING THIS TIME.
LGT SLY WNDS TUE NGT WL INCR WED. SCA LKLY WED-WED NGT. GLW NOT TTLY
OUT FO THE QSTN WED NGT...BUT IT WUD REQUIRE BETTER MIXING THAT
THINK WL BE PRESENT. HWVR...THERE MAY BE A FEW STRONGER SHRA THAT
CUD BRING DOWN LCLLY HIER WND GUSTS.
CDFNT WL CROSS WATERS ELY THU MRNG. NW FLOW BHD FRNT WL MIX MORE
EFFECTIVELY. AGAIN...SCA LKLY AND GLW PSBL. WL CAP AT SCA LVL FOR
THE FCST. WNDS WL SUBSIDE THU NGT AS HIPRES BLDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR MDZ003>005-
501-502-505.
VA...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ027-028-
030-031.
WV...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ050>053-
055-501>504.
MARINE...NONE.
&&
BPP/WOODY!/BJL/HTS/KLWHazardous weather outlook, Dec 22, 11:59 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 PM EST MON DEC 22 2014
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1159 PM EST MON DEC 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALES WILL BE POSSIBLE ON THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1159 PM EST MON DEC 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FREEZING RAIN ADVISORY IS NOW IN EFFECT FOR THE REST OF THE
NIGHT FOR PORTIONS OF WESTERN AND CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND THE NORTHERN SHENANDOAH VALLEY. PLEASE REFER TO THE
WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Western Loudoun
- When
- December 23, 1:00 AM EST to 9:25 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
IAD reported visibilities of one-quarter mile. Cigs hovered around 300 ft throughout the time period resulting in dense fog at elevations above 300 ft.
Dense Fog, Eastern Loudoun
- When
- December 23, 9:25 AM EST to 9:08 PM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
IAD and JYO reported visibilities of one-quarter mile.
Dense Fog, Fairfax
- When
- December 23, 9:25 AM EST to 9:08 PM EST
- Where
- Fairfax forecast zone
- Reported by
- AWOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Surrounding counties reported visibilities of one-quarter mile.
Dense Fog, Northern Fauquier
- When
- December 23, 9:25 AM EST to 9:08 PM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Surrounding counties reported visibilities of one-quarter mile.
Dense Fog, Eastern Highland
- When
- December 23, 10:35 PM EST to December 24, 9:35 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Surrounding counties reported one-quarter visibilities.
Dense Fog, Western Highland
- When
- December 23, 10:35 PM EST to December 24, 9:35 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Surrounding counties reported one-quarter visibilities.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, December 23, 20145 deaths · 50 injured · $27 million · EF3 · 33 events
- Marine Strong Wind in Lake Superior, December 23, 20142 deaths · 1 event
- Tornado and Hail in Louisiana, December 23, 2014$400,000 · EF2 · 5 events
- Flash Flooding and Damaging Winds in Florida, December 23 to 24, 2014$113,000 · 50 kt wind · 16 events
- Flash Flood and Heavy Rain in Georgia, December 23 to 24, 2014$35,000 · 13 events
- Hail and Lightning Strike in Texas, December 23, 2014$50,000 · 1 in hail · 2 events
- Winter Weather in Colorado, December 23, 20144 injured · 2 events
- Tornado and Flash Flooding in Georgia, December 23 to 24, 20141 injured · $20,000 · EF0 · 8 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$33,000 · 4.25 in hail · 5 events
- Hail and Damaging Winds in Alabama, December 23, 2014$17,000 · 1 in hail · 6 events
- Dense Fog in Maryland, December 23 to 24, 201414 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$1,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552647, 552648, 552649, 552650, 552643, 552644.